Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 247, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2016, 9:20 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 9:20 PM CDT (02:20 UTC)
- Expired
- Aug 14, 2016, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WUUS53 KABR 150220
SVRABR
SDC075-085-150315-
/O.NEW.KABR.SV.W.0247.160815T0220Z-160815T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MURDO...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DRAPER AROUND 930 PM CDT.
VIVIAN AROUND 950 PM CDT.
5 MILE CORNER AROUND 1000 PM CDT.
PRESHO AROUND 1010 PM CDT.
FATE DAM AND EARLING HILLS AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4374 10056 4375 10055 4377 10058 4374 10063
4375 10081 4376 10081 4377 10083 4376 10084
4379 10086 4378 10088 4380 10088 4379 10090
4380 10091 4381 10090 4383 10093 4381 10096
4411 10094 4411 9999 4372 10001
TIME...MOT...LOC 0219Z 271DEG 29KT 4392 10064
HAIL...<.75IN
WIND...60MPH
$$
WISE1 follow-up statement
021
WWUS53 KABR 150247
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT SUN AUG 14 2016
SDC075-085-150315-
/O.CON.KABR.SV.W.0247.000000T0000Z-160815T0315Z/
JONES SD-LYMAN SD-
947 PM CDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN JONES AND NORTHWESTERN LYMAN COUNTIES...
AT 946 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VIVIAN...OR 13
MILES WEST OF PRESHO...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
VIVIAN AROUND 950 PM CDT.
5 MILE CORNER AROUND 1000 PM CDT.
PRESHO AROUND 1010 PM CDT.
FATE DAM AND EARLING HILLS AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4374 10056 4375 10055 4377 10058 4374 10063
4374 10069 4411 10069 4411 9999 4372 10001
TIME...MOT...LOC 0246Z 271DEG 29KT 4392 10033
HAIL...<.75IN
WIND...60MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:41 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 14, 6:41 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 641 PM CDT SUN AUG 14 2016 .UPDATE... Issued at 633 PM CDT SUN AUG 14 2016 A Severe Thunderstorm Watch has been issued. With a developing moderate jet across central SD, some severe storms have already formed this evening. Large hail and strong winds will be the main threats. Current forecast pops cover the storm potential well. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 303 PM CDT SUN AUG 14 2016 A surface high pressure is shifting east of the region this afternoon with return flow developing west river. While surface moisture within the return flow is unimpressive, moisture is increasing at 850 mb. The moisture, along with a weak upper level shortwave currently over Montana, will contribute to convection near the Black Hills this afternoon. As the shortwave progresses eastward tonight, showers and thunderstorms should move across this CWA. Some thunderstorms in south central SD later this evening could become strong with small hail and gusty winds possible. Based on a slow storm motion, locally heavy rainfall will also be possible. Instability diminishes east of the Missouri River with strong storms unlikely. The threat for strong to severe storms on Monday is a little more unclear. A shortwave will be located over the Northern Plains with surface low over central SD. Warm, moist air looks possible ahead of a low pressure system with MU-CAPE values around 2K J/KG. Depending on which model used, 0-6 KM bulk shear values should average between 25 to 35 knots. This setup should be efficient enough for iso/sct severe storms. However moisture return is questionable, as the the position of the surface low. The surface low and upper level shortwave will progress east of the region on Tuesday with conditions drying out. .LONG TERM...(Wednesday through Sunday) Issued at 303 PM CDT SUN AUG 14 2016 The medium range forecast models are coming into better agreement regarding the upcoming pattern change that will occur on Thursday night. Very warm/hot temps with dewpoints in the 60s will occur on Wednesday and Thursday. Thunderstorm chances will increase on Thursday and Thursday night as a strong trough of low pressure brings a potent cold front to the region. The best chances for storms appear to be Thursday evening. After the front moves through, temps will see a considerable cooldown with highs only the low to mid 70s by Saturday and Sunday. Chances of thunderstorms will decrease fairly quickly as the front moves through Friday morning, leaving a cooler and mostly dry weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 633 PM CDT SUN AUG 14 2016 VFR conditions are expected through the period except in the vicinity of thunderstorms. An area of storms has developed across western SD and is moving into central SD this evening. Some of these storms may be severe and could impact KMBG or KPIR by 2z. The storms will continue to move east overnight and through the early morning hours, though severe potential is expected to diminish in the east. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...SD LONG TERM...Scarlett AVIATION...Wise
Hazardous weather outlook, Aug 14, 4:31 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CDT SUN AUG 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO SEVERE. ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Local storm report, Aug 14, 8:02 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 1 W RIDGEVIEW 45.08N 100.82W
08/14/2016 E60 MPH DEWEY SD PUBLIC
.
&&
KGLocal storm report, Aug 14, 8:11 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 4 NW LANTRY 45.06N 101.47W
08/14/2016 M59 MPH DEWEY SD MESONET
.
&&
KGSpecial weather statement, Aug 14, 8:18 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN AUG 14 2016
SDZ045-150200-
JONES SD-
818 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES COUNTY UNTIL
900 PM CDT...
AT 817 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIDLAND...OR 20 MILES NORTHWEST OF MURDO...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MURDO...OKATON...VAN METRE AND CAPA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4388 10106 4398 10107 4400 10105 4416 10105
4416 10070 4388 10070
TIME...MOT...LOC 0117Z 268DEG 13KT 4405 10107
WISESpecial weather statement, Aug 14, 8:58 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 858 PM CDT SUN AUG 14 2016 SDZ033-048-150245- LYMAN SD-STANLEY SD- 858 PM CDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 858 PM CDT/758 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF FORT PIERRE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN STANLEY AND NORTHWESTERN LYMAN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT/MIDNIGHT MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4419 10058 4433 10048 4428 10010 4417 10021 TIME...MOT...LOC 0158Z 284DEG 9KT 4424 10032 WISE
Special weather statement, Aug 14, 9:16 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT SUN AUG 14 2016
SDZ016-017-033>036-150300-
SULLY SD-FAULK SD-HYDE SD-HUGHES SD-STANLEY SD-POTTER SD-
916 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SULLY...CENTRAL STANLEY...
NORTHEASTERN HUGHES...SOUTHWESTERN FAULK...SOUTHEASTERN POTTER AND
NORTHERN HYDE COUNTIES UNTIL 1000 PM CDT...
AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONIDA...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...ONIDA...BLUNT...HARROLD...AGAR...LEBANON...
OKOBOJO POINT REC AREA...SPRING CREEK REC AREA...GORMAN...HOLABIRD...
GREY GOOSE...COTTONWOOD LAKE NEAR AGAR...COW CREEK REC AREA...
STONE LAKE...SULLY LAKE AND CANNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.
LAT...LON 4457 10064 4484 10020 4516 10010 4501 9938
4466 9938 4433 9983
TIME...MOT...LOC 0215Z 291DEG 30KT 4476 9999
LUECKLocal storm report, Aug 14, 9:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 9 NW OKOBOJO CREEK REC 44.71N 100.57W
08/14/2016 E60 MPH SULLY SD PUBLIC
.
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:35 PM CDT | Special Weather Statement | ABR | Dewey | 40 min |
| Aug 14, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 39 min |
| Aug 14, 8:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 58 min |
| Aug 14, 8:18 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Aug 14, 8:58 PM CDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 14, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 21 min |
| Aug 14, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 51 min |
| Aug 14, 9:16 PM CDT | Special Weather Statement | ABR | Hughes, Potter, Sully | 44 min |
| Aug 14, 9:26 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 49 min |
| Aug 14, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley | 61 min |
| Aug 14, 10:10 PM CDT | Special Weather Statement | ABR | Hand, Hyde | 65 min |
| Aug 14, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 59 min |
| Aug 14, 10:36 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Spink | 39 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | ABR | Jones | 53 min |
| Aug 14, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 42 min |
| Aug 14, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.